OTC Heartburn and Antacid Pills & Dementia
Published 3:05 pm Friday, July 10, 2020
Diet and Exercise
Many of us get occasional heartburn, so we take a Tums or some other antacid and that usually takes care of the problem. But for some, chronic indigestion and heartburn requires a stronger medicine. Until about a year or so ago, most of those medicines called PPIs or proton pump inhibitors, like Nexium, Prevacid and Prilosec required a prescription from a physician. Today, these popular medicines are available over the counter (OTC) and are consumed in massive quantities. Like almost everything, good or bad, excessive use is rarely a good thing, and bad outcomes may result if they are used too long or abused.
In 2010, a research team published an article suggesting that PPIs might affect brain function. In 2016, a German study published in JAMA Neurology found that seniors, age 75 and older who took PPIs were at “…significantly increased risk of incident dementia compared to patients not receiving PPI medication.”
This year, a team of Swedish investigators uncovered a problem with one of the properties of PPIs such as Prevacid, Prilosec, Aciphex and Nexium, all part of a class of drugs known as anticholinergics. They are inhibitors of an enzyme that is crucial to the transmission of brainwaves needed for communication. Simply stated, when this enzyme is in the human body, it impedes the transmission of those critical brainwaves and “…there appears to be a greater risk of dementia.”
Anyone who has experienced having a loved one with Alzheimer’s disease, the leading form of dementia, knows that it is a devastating disease. Many people assume it is caused by bad genes or bad luck, but there are increasing data linking anticholinergic drugs and dementia. What’s worse is that people who take anticholinergic drugs over a long period of time may be at a greater risk of developing dementia.
While there is little doubt that the PPI medicines, now available over the counter, do help in the control of acid reflux and indigestion, an unintended consequence seems to be that those medicines also affect the levels of that key enzyme called choline-acetyltransferase (ChAT), and when those enzyme levels drop, there is, “…an alarming secondary mode of action…” resulting in an increased incidence of dementia. Actually, the PPI picture gets even worse. Another study now links those drugs to infections, heart attacks, strokes, nutritional deficiencies and osteoporosis.
Some other warnings about the use of these drugs, Do NOT stop a PPI suddenly or without medical supervision. “Discontinuing proton pump inhibitors abruptly can lead to horrific rebound hyperacidity and heartburn.” The bottom line is that if the use of PPIs is required for long or indefinite periods of time, the risk/reward benefits have to be weighed against the potential risk of dementia or Alzheimer’s disease. Be sure to consult with you doctor before starting or stopping the use of PPIs.
Ron Kauffman is a Consultant & Expert Speaker on Issues of Aging. Contact them at 828-696-9799 or by email at: firstname.lastname@example.org.